Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS Northern Indiana

August 22, 2001Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 22, 2001, 5:07 AM EST for Wabash County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 5:07 AM EST (10:07 UTC)
Expired
Aug 22, 2001, 5:40 AM EST
In force
33 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:14 AM ESTHail 0.88North Manchester, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS53 KIWX 221007
SVRFWA
INC169-221040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 AM EST WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WABASH COUNTY IN INDIANA

* UNTIL 540 AM EST

* AT 507 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF NORTH MANCHESTER...MOVING
  SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NORTH MANCHESTER
  LAKETON
  SERVIA

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:00 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 22, 2:00 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST WED AUG 22 2001

KIWX RADAR STILL SHOWING A FEW SHRA LINGERING OVER THE CWA THIS
MORNING. SFC ANALYSIS HAS FRONTAL WAVE CENTERED OVER NORTHEAST
CORNER OF NEB WITH WARM FRONT EXTENDING ACROSS IA THEN BENDING SE
THRU CENTRAL IL. CURRENT COMPLEX OF STORMS FOUND OVER SE CORNER OF
MN. PROFILER DATA INDICATES THIS TO BE JUST AHEAD OF LLJ. MODELS
OFFER DIFFERING SOLUTIONS ON TIMING AND PLACEMENT OF FRONTAL
BOUNDARY AND ASSOCIATED PRECIP SO WILL ATTEMPT TO HAVE FCST
REPRESENT BLEND OF THESE DIFFERENCES. BOTH ETA AND AVN SIMILAR IN
BRINGING FIRST COMPLEX ACROSS MI BETWEEN 12Z AND 18Z TODAY.
THICKNESS PROGS FAVORS ETA SOLN THAT BRINGS MAX LIFT AND PRECIP A
LITTLE FARTHER SOUTH. HAD INTENDED TO GO WITH LIKELY POPS IN THE
NORTH BUT LOOKING AT LATEST KIWX RADAR...REDEVELOPMENT IN NW CWA
MAY END UP WITH CAT POPS. WILL ALSO GO WITH MENTION OF STRONG
STORMS AND HEAVY RAIN. AFTER THIS COMPLEX PASSES THIS AFTERNOON SFC
WAVE WILL PUSH EAST OF THE AREA AND LEAVE BEHIND AN EAST/WEST FRONTAL
BOUNDARY SOMEWHERE ACROSS MIDDLE TO SOUTHERN CWA. QUESTION IS HOW
MUCH SS WILL OCCUR TODAY AND RESULTING INSTABILITY ALONG FRONT. RIGHT
NOW APPEARS WILL GET LI OF -4 TO -6 AND CAPES AROUND 2000 J/KG IN
SOUTHERN COUNTIES BY LATE THIS AFTERNOON. WILL SHIFT LIKELY POPS TO
THE SOUTH TONIGHT WITH MENTION OF STRONG STORMS. FRONT TO PUSH JUST
SOUTH OF THE AREA ON THU. MAY BREAK OFF A SOUTHERN TIER OF COUNTIES
TO INCLUDE A SMALL CHANCE FOR THE MORNING THEN DRY FCST TILL SAT.
GUIDANCE FAIRLY CLOSE AND REASONABLY ALL PERIODS EXPECT FIRST WHERE
BLEND WILL BE USED.

.IWX...NONE.

JAL

In the hours before

Local storm report, Aug 22, 2:58 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
258 AM EST WED AUG 22 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0241 AM    SOUTH BEND                IN   1.75 INCH HAIL
08/22/01   ST.JOSEPH                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 22, 5:06 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EST WED AUG 22 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    WABASH                    IN   .75 INCH HAIL
08/22/01   WABASH                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:31 AM ESTSevere Thunderstorm WarningIWXSaint Joseph39 min
Aug 22, 4:00 AM ESTSevere Thunderstorm WarningIWXKosciusko50 min
Aug 22, 3:12 PM ESTSevere Thunderstorm WarningIWXElkhart28 min
Aug 22, 4:51 PM ESTSevere Thunderstorm WarningIWXAllen59 min
Aug 22, 4:54 PM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange36 min
Aug 22, 5:15 PM ESTTornado WarningIWXAllen55 min
Aug 22, 6:01 PM ESTSevere Thunderstorm WarningIWXMarshall29 min
Aug 22, 6:13 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley27 min
Aug 22, 6:40 PM ESTSevere Thunderstorm WarningIWXAllen, Whitley60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.